Alert archive / Wisconsin / Wind Advisories in 2024

Wind Advisory 2, NWS Green Bay, WI

April 26, 202412 counties in Wisconsin

NWS Green Bay, WI issued this wind advisory at Apr 26, 2024, 9:53 PM CDT for 12 counties in Wisconsin. It took effect at Apr 27, 2024, 10:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2024, 9:53 PM CDT (02:53 UTC)
In effect from
Apr 27, 2024, 10:00 AM CDT
Expired
Apr 27, 2024, 4:00 PM CDT
In force
6 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Calumet County, WI, Kewaunee County, WI, Manitowoc County, WI, Marathon County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 51 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WWUS73 KGRB 270253
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
953 PM CDT Fri Apr 26 2024

WIZ038>040-048>050-271100-
/O.NEW.KGRB.WI.Y.0002.240427T1500Z-240427T2100Z/
Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Including the cities of New Holstein, Manitowoc, Kewaunee,
Neenah, Appleton, Green Bay, Brillion, Oshkosh, Chilton, Two
Rivers, Luxemburg, and Menasha
953 PM CDT Fri Apr 26 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 4 PM CDT SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Calumet, Manitowoc, Winnebago, Brown, Kewaunee, and 
  Outagamie Counties.

* WHEN...From 10 AM to 4 PM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

RDM
2 follow-up statements
077 
WWUS73 KGRB 270802
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
302 AM CDT Sat Apr 27 2024

WIZ038>040-048>050-271815-
/O.CON.KGRB.WI.Y.0002.240427T1500Z-240427T2100Z/
Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Including the cities of Oshkosh, Appleton, Menasha, Green Bay,
Neenah, Two Rivers, Chilton, Brillion, Luxemburg, Kewaunee,
Manitowoc, and New Holstein
302 AM CDT Sat Apr 27 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 PM 
CDT THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts of 45 to 50 
  expected.

* WHERE...Calumet, Manitowoc, Winnebago, Brown, Kewaunee, and 
  Outagamie Counties.

* WHEN...From 10 AM this morning to 4 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

JLA
983 
WWUS73 KGRB 271712
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1212 PM CDT Sat Apr 27 2024

WIZ030-031-035>037-045-272100-
/O.EXA.KGRB.WI.Y.0002.000000T0000Z-240427T2100Z/
Marathon-Shawano-Wood-Portage-Waupaca-Waushara-
Including the cities of Northport, Thornton, Marshfield, Wausau,
Bakerville, Plover, Angelica, Wautoma, Shawano, Arnott,
Clintonville, Wisconsin Rapids, Stevens Point, Borth, Lind
Center, Auroraville, Hofa Park, King, Silver Lake, New London,
Waupaca, and Rural
1212 PM CDT Sat Apr 27 2024

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Marathon, Portage, Waushara, Wood, Shawano, and Waupaca 
  Counties.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

WIZ038>040-048>050-272100-
/O.CON.KGRB.WI.Y.0002.000000T0000Z-240427T2100Z/
Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Including the cities of Menasha, Alaska, Wittman Field, Point
Beach State Park, Shoto, Mackville, Oshkosh, Norman, Northern
Lake Winnebago, Kewaunee, Rio Creek, Appleton, Rankin, Green Bay,
Rostok, Manitowoc, Winnebago, Darboy, Two Rivers, Duvall, Neenah,
and Dundas
1212 PM CDT Sat Apr 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Calumet, Manitowoc, Winnebago, Brown, Kewaunee, and 
  Outagamie Counties.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Kurimski

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this wind advisory went out at Apr 26, 6:49 PM CDT, 3 hours 4 minutes earlier. Its key messages:

  • Several systems will bring periods of showers and thunderstorms tonight through mid-week. Storms Sunday into Sunday night could produce periods of moderate to heavy rain, resulting in chances for isolated flash flooding in urban and low lying areas.
  • It remains possible that conditions will support a few strong to severe storms from mid-Saturday afternoon through early Saturday evening over northeast Wisconsin. Large hail and damaging winds will be the primary threats.
  • Conditions hazardous to small craft will be possible at times tonight through the weekend on the Bay and Lake.
Area forecast discussion, Apr 26, 6:49 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
649 PM CDT Fri Apr 26 2024

Updated aviation portion for 00Z TAF issuance

.KEY MESSAGES...

-  Several systems will bring periods of showers and thunderstorms
   tonight through mid-week. Storms Sunday into Sunday night
   could produce periods of moderate to heavy rain, resulting in
   chances for isolated flash flooding in urban and low lying
   areas.

-  It remains possible that conditions will support a few strong
   to severe storms from mid-Saturday afternoon through early
   Saturday evening over northeast Wisconsin. Large hail and
   damaging winds will be the primary threats.

-  Conditions hazardous to small craft will be possible at times
   tonight through the weekend on the Bay and Lake.

&&

.DISCUSSION...
Issued at 216 PM CDT Fri Apr 26 2024

Short Term...Tonight and Saturday

The latest RAP analysis and satellite imagery show a Rocky
Mountain cyclone developing over Nebraska with a warm front
extending east across Missouri and far southern Illinois. Strong
isentropic ascent via 40-50kt low level jet are pushing showers
into far southwest Wisconsin early this afternoon. However, these
showers are running into a very dry airmass associated with a
receding Hudson Bay high where PWATs remain 25% of normal over far
northeast parts of Wisconsin. The strong southerly flow remains
expected to overwhelm the dry air, and push some these showers
into central and east-central WI by mid to late afternoon. As the
low tracks northeast and across the region over the next 24 hours,
precipitation trends and severe weather potential remain the
primary forecast concerns.

Precipitation trends tonight into Saturday morning...Showers will
continue to surge northeast across the region this evening.
Elevated instability will eventually move into the region, but
not until late evening into the overnight. Some models depict
elevated instability reaching up into the 500-700 j/kg range, but
with effective shear values under 20 kts, most likely looking at
sub- severe storms that could produce small hail. As the low level
jet lifts into Upper Michigan, precip will trail off late
overnight into Saturday morning across the region. Most of the
region will remain shrouded in clouds until midday.

Severe potential on Saturday afternoon...As the low pressure
system moves into the Lake Superior region on Saturday afternoon,
it will leave behind a trailing cold front across northeast
Wisconsin. This cold front could become the focus for strong or
severe storms starting around mid to late afternoon.

A conditional severe weather event remains in the cards.
Uncertainties revolve around how destabilization and mid-level
capping evolves in the afternoon. Low levels are forecast to
remain quite moisture laden, but models insist partial clearing
taking place ahead of the front by early afternoon. If clearing
occurs, models are likely under doing surface temps and mixing
which could lead to temps reaching into the middle 70s and
dewpoints in the low 60s (instead of mid 60s like some models
depict). If this were to occur, mixed layer instability of 1500
j/kg is possible, which modified soundings indicate would be
sufficient to scrape by a mid-level cap for convective initiation
by 21z.

The strength of the cap and mid-level dry air are also problematic
as mid-level subsidence will be occurring behind a departing
shortwave. Models frequently underdo the strength of the cap.
However, convective allowing models (CAMS) appear to be
indicating that the cap and mid-level RH of 40-50% will be
sufficient to prevent widespread deep/severe convection from
developing. Most CAMS show little in the way of thunderstorm
redevelopment on Saturday afternoon and precip amounts have
trended down over the past 24 hours.

That said, it's hard to ignore the prospects of destabilization
combined with effective shear values upwards of 40 kts due to
strong winds through a deep layer. If storms develop, brief
cyclonic curvature to the hodographs suggest discrete storms and all
hazards would be possible including damaging winds, large hail,
and possibly a tornado or two in the late afternoon hours before
wind fields become more unidirectional. But dry air entrainment
and mid-level capping will likely make the threat of severe storms
isolated in coverage, if at all. It appears the greatest risk
will occur over and just west of the Fox Valley where the most
solar insolation is likely to occur and further removed from a
more stable marine layer near Lake Michigan.

Long Term...Saturday Night Through Friday

An active pattern containing a train of shortwaves and several
accompanying rain/storm chances will persist through the duration
of the extended. Main focus will be on excessive rainfall risk
with a Sunday/Monday system trailing behind Saturday's cold front.
Periods of moderate to heavy rainfall associated with this system
may result in localized flash flooding. Attention will then turn
to a mid-week system that clips the upper Midwest, bringing
additional storm chances to the forecast area.

Saturday night through Monday... The severe weather threat should
begin to wind down Saturday evening as the cold front drops to our
south and encounters stable air near the lake. A brief lull in
precip will then set in Saturday night before next chances for
precip arrive Sunday morning. A southern stream trough will spin
up a surface low over the Texas and Oklahoma panhandles before
trekking into the Upper Mississippi Valley by Monday morning. Rain
is expected to arrive to the forecast area Sunday morning out
ahead of the warm front as it lifts north before becoming more
widespread through the afternoon and evening. Potential for severe
weather doesn't look too impressive given a robust capping
inversion and insufficient airmass recovery time after Saturday's
system. Any storms that do pop up would likely be elevated in
nature, with gusty winds and small hail the biggest threats.
Current ensemble guidance currently seems to be targeting portions
of central and north-central Wisconsin to receive the bulk of the
rain (~0.6 to 1" 24-hour QPF). Given an open Gulf and 1 to 1.5"
PWATs being ingested by the surface low, suspect that rainfall
amounts may trend on the higher end of what is being shown.

Tuesday through Wednesday... Better chances for thunderstorms look
to arrive with a Tuesday/Wednesday system. Another piece of
closed upper-level energy will ride the US/Canada border through
the beginning of the week, placing a surface low over Alberta
that will skim the upper Midwest by Wednesday morning. Models are
still struggling to resolve precip timing, but a broad overview
seems to suggest that some convective elements (MUCAPE, low-level
lapse rates, surface forcing due to cold FROPA) may come together
enough to warrant thunderstorm potential. However, it is still
too far out in the forecast period to ascertain storm severity.

&&

.AVIATION...for 00Z TAF Issuance
Issued at 649 PM CDT Fri Apr 26 2024

A storm moving from Nebraska to Lake Superior will
produce showers this evening, and showers and possibly a few
thunderstorms towards daybreak. Saturday will be mostly dry.

VFR ceilings early this evening will become MVFR or IFR later
tonight through Saturday morning. The IFR ceilings should be
generally west of an IMT to STE line, and also near the Lake
Michigan shore. MVFR/VFR ceilings are expected Saturday afternoon.

Low level wind shear is possible tonight through 15z Saturday with
south winds around 10 knots at the surface and southwest around 40
knots at 2000 feet. The threat of low level wind shear will
diminish after 15z Saturday, but mechanical turbulence is likely
as southwest surface winds increase to 20 knots with gusts to 35
knots or more by afternoon.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....MPC/Goodin
AVIATION.......RDM
Hazardous weather outlook, Apr 26, 2:09 PM CDT, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
209 PM CDT Fri Apr 26 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271915-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
209 PM CDT Fri Apr 26 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible late this evening and overnight. Some
of the stronger storms could produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Multiple rounds of showers and thunderstorms are expected Saturday
through the middle of next week. Isolated strong to severe storms
are possible from mid-Saturday afternoon through early Saturday
evening with large hail and damaging winds being the primary
threats.

Periods of moderate to heavy rain are possible Sunday and Sunday
night that may lead to isolated flash flooding in urban and low
lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today. Spotter activation
may be needed at times tonight through the weekend. Spotters are
requested to report any wind damage, hail, or rainfall amounts
over an inch to the National Weather Service in Green Bay.

LMZ521-522-541>543-271915-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
209 PM CDT Fri Apr 26 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Increasing southeast winds and building waves will create hazardous
conditions at times tonight. Thunderstorms may also pose a hazard
to boaters late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Gusty winds or high waves may create conditions hazardous to small
craft at times through the weekend.

Several rounds of thunderstorms are expected Saturday through the
middle of next week. Stronger storms are possible at times, which
could pose a significant threat to boaters.

MPC/Goodin

Nearby

Wind Advisories in Wisconsin, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.